Nebraska, 2015

Damaging Winds in Nebraska, June 20, 2015

June 20, 2015 · NWS OAX · 2 events in 1 county or zone

A strong complex of thunderstorms moved across southern South Dakota during the evening of June 19th, and into the early morning hours of June 20th. Although the majority of these storms stayed in South Dakota, the southern edge of the squall line moved across Knox County in northeast Nebraska producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong complex of thunderstorms moved across southern South Dakota during the evening of June 19th, and into the early morning hours of June 20th. Although the majority of these storms stayed in South Dakota, the southern edge of the squall line moved across Knox County in northeast Nebraska producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 10:47 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 10:47 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 PM CDT FRI JUN 19 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 310 PM CDT FRI JUN 19 2015

CLEAR SKIES AND FAIR WEATHER ARE DOMINATING TODAY.  SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATES REMNANTS OF BEN CENTERED ALONG THE
AR/MO BORDER...EMBEDDED IN OTHERWISE ZONAL FLOW ACROSS THE NORTHERN
HALF OF THE CONUS AND WEAK FLOW IN THE SOUTHERN HALF.  MOISTURE AT
850MB HAD BEEN SHUNTED EASTWARD AROUND THE REMNANTS...WITH AN AXIS
EXTENDING BACK INTO KS. IN THE WAKE OF THAT REMNANT LOW...RETURN
FLOW WAS NOTED IN THE HIGH PLAINS. SURFACE RIDGE AXIS AT 19Z
EXTENDED FROM NORTHERN MI THROUGH CENTRAL IA/NORTHWEST MO/EASTERN KS.

MAIN FORECAST CONCERN IS POSSIBLE MCS CLIPPING THE
NORTHERN/NORTHEASTERN CWA TONIGHT...AND BRIEF HOT TEMPERATURES
TOMORROW. CONVECTION-ALLOWING SHORT-TERM MODELS ARE COMING IN
FURTHER SOUTH AND MORE AGGRESSIVE WITH MCS DEVELOPMENT IN SD
TONIGHT...WITH PRECIP REACHING NORTHEAST NEB 06-09Z AND SKIRTING
NORTHWEST IOWA 09-15Z.  HAVE INCREASED POPS IN THOSE NORTHERN TO
NORTHEASTERN FRINGES FROM LATE TONIGHT INTO SATURDAY MORNING.
SYSTEM SHOULD CLEAR OUT QUICKLY...AND WITH STRONG WARM/MOIST AIR
ADVECTION...TOMORROW WILL LIKELY HAVE THE HIGHEST HEAT INDICES OF
THE YEAR SO FAR.  SOUTHERN CWA IS JUST SHY OF HEAT ADVISORY
CRITERIA...AND HAVE NOT ISSUED AN ADVISORY...BUT HEAT INDICES AROUND
100-105F ARE POSSIBLE FOR A COUPLE OF HOURS IN THE AFTERNOON.  WEAK
FRONT ASSOCIATED WITH AN UPPER-LEVEL SHORTWAVE IS PROGGED TO SLIDE
THROUGH THE CWA DURING THE DAY...AND THINK INSTABILITY WILL BE
ENOUGH FOR AT LEAST A COUPLE OF ISOLATED SHOWERS/THUNDERSTORMS TO
DEVELOP IN THE LATE AFTERNOON.  HAVE LIMITED MENTION TO SOUTHWEST
IOWA FOR NOW...AS REST OF CWA MAY REMAIN TOO CAPPED.

SURFACE RIDE SLIDES THROUGH ON SATURDAY NIGHT INTO SUNDAY.
CONVECTIVE DEVELOPMENT ON THE HIGH PLAINS SATURDAY NIGHT MAY REACH
CENTRAL NEB...BUT THINK IT WILL STRUGGLE TO REACH EASTERN NEB UNDER
THE SURFACE/MID-LEVEL RIDGE.  A FEW SHOWERS AND THUNDERSTORMS MAY
DEVELOP ON SUNDAY BY AROUND MIDDAY SOMEWHERE IN AN AXIS FROM
SOUTHEAST TO CENTRAL NEB...SLIDING SOUTHEAST THROUGH THE DAY.  ONCE
AGAIN...MCS DEVELOPMENT SEEMS POSSIBLE ON SUNDAY NIGHT...WITH A
HIGHER LIKELIHOOD THAT IT REACHES AT LEAST THE NORTHERN HALF OF THE
CWA ON LATE SUNDAY NIGHT INTO MONDAY MORNING.  IN ITS WAKE...THINK
MONDAY WILL BE STABILIZED AND DRY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 310 PM CDT FRI JUN 19 2015

FOR THE WORK WEEK...700MB TEMPERATURES CLIMB TO THE MID-TEENS BY
MONDAY NIGHT/TUESDAY...CONTINUING THROUGH WEDNESDAY/WEDNESDAY NIGHT.
 COMBINED WITH RISING 500MB HEIGHTS...THAT SHOULD QUELL CONVECTIVE
DEVELOPMENT PARTICULARLY DURING THE DAY.  HAVE INCREASED HIGHS ABOVE
BLENDS AND REMOVED BLEND POPS DURING THE DAYTIMES.  WITH A BOUNDARY
SAGGING INTO THE CWA ON TUESDAY NIGHT...CANNOT RULE OUT A STRAY
ISOLATED ELEVATED NOCTURNAL SHOWER OR THUNDERSTORM...ESPECIALLY IN
THE NORTHERN CWA CLOSE TO THE BOUNDARY.  CAP IS PROGGED TO WEAKEN
THURSDAY...ALLOWING CHANCES OF SHOWERS AND THUNDERSTORMS TO START TO
RETURN ON THURSDAY/FRIDAY DEPENDING ON EVOLUTION OF WEAK
FEATURES.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1144 PM CDT FRI JUN 19 2015

VFR CONDITIONS ARE FORECAST THROUGH THE TAF PERIOD. LINE OF
THUNDERSTORMS MOVING INTO CENTRAL SOUTH DAKOTA COULD ROLL INTO
NORTHEAST NEBRASKA BETWEEN 09Z AND 12Z...BUT SHOULD STAY NORTH OF
KOFK. HOWEVER THERE IS A SMALL CHANCE MVFR CIGS/VSBYS COULD AFFECT
KOFK BRIEFLY. OTHERWISE SOUTH TO SOUTHEAST WINDS 15 TO 25KT WILL
CONTINUE OVERNIGHT UNTIL A COOL FRONT SLIPS INTO EASTERN NEBRASKA
BETWEEN 15Z AND 21Z...TURNING WINDS TO THE NORTHWEST AT ALL TAF
SITES. LOW LEVEL WIND SHEAR IS ALSO EXPECTED THROUGH 14Z WITH
50KT SOUTHWEST WINDS NEAR FL015-FL020 OVERRIDING SOUTHEAST SURFACE
FLOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MAYES
LONG TERM...MAYES
AVIATION...DERGAN
Hazardous weather outlook, Jun 19, 3:50 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CDT FRI JUN 19 2015

IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
201200-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BOONE-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
450 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED AFTERNOON THUNDERSTORMS ON SATURDAY ARE POSSIBLE OVER
SOUTHWEST IOWA.

HEAT INDICES ARE EXPECTED TO PUSH INTO THE 100 TO 105 DEGREE
RANGE SATURDAY AFTERNOON OVER EAST-CENTRAL AND SOUTHEAST
NEBRASKA...AS WELL AS SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

SMALL THUNDERSTORM CHANCES ARE ON TAP OVER THE MAJORITY OF THE
OUTLOOK AREA DURING THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE THROUGH SATURDAY.

IAZ043-055-056-NEZ011-012-015>018-031>034-201200-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
MADISON-STANTON-CUMING-BURT-
450 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

SMALL THUNDERSTORM CHANCES ARE ON TAP OVER THE MAJORITY OF THE
OUTLOOK AREA DURING THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.

The radar

The Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 20, 1:45 AM CST
Where
Knox County, 0.86 mi SE of Verdel
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.810, -98.190

Trees were downed along State Highway 12 and near the town of Verdel on some county roads.

Thunderstorm Wind, Knox

When
June 20, 1:50 AM CST
Where
Knox County, Niobrara
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.750, -98.030

A few large tree limbs down and some shingle damage to roofs were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573133, 573130.